Hail, Parmer
- When
- May 28, 2:37 PM CST
- Where
- Parmer County, 0.89 mi NE of Friona
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.640, -102.720
An NWS COOP observer estimated a brief period of quarter size hail. No damage was reported.
A long-lived discrete supercell thunderstorm developed ahead of a dryline and approaching shortwave trough during the mid to late afternoon in Parmer County. Steady northward moisture advection kept this storm and associated dryline confined to the far southwest Texas Panhandle before the upper trough pushed it farther north in the Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A long-lived discrete supercell thunderstorm developed ahead of a dryline and approaching shortwave trough during the mid to late afternoon in Parmer County. Steady northward moisture advection kept this storm and associated dryline confined to the far southwest Texas Panhandle before the upper trough pushed it farther north in the Panhandle. Large hail up to tennis ball size, wind gusts to 60 mph, and brief lowerings in the form of funnel clouds and wall clouds were reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 28, 2:16 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 316 PM CDT TUE MAY 28 2013 .SHORT TERM... DEEPENING SURFACE TROUGH EXTENDING FROM SOUTHEAST COLORADO INTO EASTERN NEW MEXICO HAS KEPT WINDS BACKED THIS AFTERNOON AND MOISTURE IN PLACE ACROSS MUCH OF THE CAPROCK. AS OF 245 PM...A TOWERING CUMULUS FIELD WAS DEVELOPING FROM SOUTHWEST KANSAS SOUTHWESTWARD TO NEAR TATUM NM. THIS WAS IN RESPONSE TO A BACKED UP DRYLINE OWING TO LOW LEVEL MOISTURE ADVECTION FROM THE SOUTH. DEWPOINTS WERE IN THE UPPER 50S TO MID 60S ACROSS MOST OF THE AREA WITH TEMPERATURES RANGING FROM THE MID TO UPPER 80S AND APPROACHING 90 NORTHWEST WHERE INSOLATION WAS OCCURRING...TO MID 70S SOUTHEAST UNDERNEATH ABUNDANT CLOUD COVER. A SHORTWAVE TROUGH WAS PUSHING INTO EASTERN ARIZONA...PROVIDING THE FOCUS FOR DEEP LAYER ASCENT. CONVECTION WILL PERSIST INTO THIS EVENING ACROSS MUCH OF THE AREA AS THE LOW LEVEL JET DEVELOPS. THIS FEATURE MAY INTENSIFY ONGOING STORMS AS IT PROVIDES AN ENHANCED SOURCE OF STORM RELATIVE INFLOW. LOW LEVEL SHEAR WILL ALSO INCREASE AND PRODUCE A NARROW WINDOW FOR A TORNADO THREAT. HOWEVER...LARGE HAIL TO TENNIS BALL SIZE ALONG WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES. A LULL IN ACTIVITY SHOULD TAKE PLACE OVERNIGHT INTO WEDNESDAY MORNING AS INSTABILITY DECREASES. THE AFOREMENTIONED UPPER TROUGH WILL PROGRESS TOWARD THE REGION AND RESIDE OVERHEAD TOMORROW AFTERNOON...LIMITING CONVECTIVE COVERAGE TOWARD THE EASTERN ZONES ALONG AND AHEAD OF THE DRYLINE. SHEAR VECTORS PERPENDICULAR TO THE DRYLINE WILL PROMOTE DISCRETE CELLS BEFORE LARGER SCALE FORCING PROMOTES A MORE LINEAR MODE. && .LONG TERM... AS HINTED IN THE SHORT TERM DISCUSSION ABOVE...ANOTHER DAY OF SEVERE WEATHER WILL BE POSSIBLE TOMORROW...AS THE BROAD NEGATIVELY TILTED UA TROUGH TRANSLATES EAST ACROSS THE ROCKIES TO ACROSS THE SOUTHERN PLAINS THUS SHARPENING SW FLOW ALOFT. A DRYLINE SETTING UP NEAR INTERSTATE 27 DURING THE LATE AFTN HOURS WILL SERVE AS THE MESOCALE FOCUS FOR CI...WHILST THE SOUTHERN PERIPHERY OF THE AFOREMENTIONED UA TROUGH COMMENCES TO MOVE ACROSS THE REGION THUS AIDING IN LARGE SCALE ASCENT. 1.5-2.5 KJ/KG SFC-BASED CAPE COMBINED WITH SHALLOW STEEPENING LAPSE RATES ALONG AND EAST OF THE DRYLINE AND VEERING WIND PROFILES SUGGEST THE POTENTIAL FOR SUPERCELL STORMS AND HENCE LARGE HAIL...DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO THREAT BEING POSSIBLE THROUGH THE EVENING HOURS. LATE WED NIGHT/EARLY THU MORNING...MODELS DIFFER WITH REGARD WITH HOW THE DRYLINE BEHAVES...AS THE NAM SHOWS THE DRYLINE RETREATING TO NEAR THE TEXAS/NEW MEXICO BORDER VERSUS THE GFS MAINTAINING THE DRYLINE ACROSS ERN LOCALES /STRONGER WRLY WINDS ON THE CAPROCK/. WILL LEAN TOWARDS THE FORMER MODEL...AS THAT IS HOW THE DRYLINE TYPICALLY BEHAVES. WILL THEREFORE DROP POPS TO SLIGHT CHANCE ACROSS THE FAR ROLLING PLAINS BY 30/06Z. QUIETER WX IS EXPECTED THU-FRI AS INCREASING HEIGHT FIELDS...NEAR ZONAL FLOW ALOFT AND INCREASING SUBSIDENCE /DRY LOW TO MID LEVELS/ ENSUES. THIS OF COURSE SUGGESTS THAT THE DRYLINE WILL BE MORE OR LESS ACROSS THE ROLLING PLAINS...THEREFORE ENVELOPING THE REGION WITH DEWPOINTS IN THE 20-40 DEGREE RANGE. COULD SEE STORMS DEVELOP JUST EAST OF THE CWA NEAREST TO THE BEST MOISTURE AXIS. TEMPS WILL WARM INTO THE MID TO UPPER 90S WHICH IS SOME 10 DEGREES ABOVE NORM. ONLY POSSIBLE WX CONCERN WOULD BE ELEVATED FIRE WEATHER CONDITIONS...PARTICULARLY ON THE CAPROCK THU AND FRI AFTN DUE TO ABOVE NORM TEMPS...SLIGHTLY BREEZY WSW WINDS AND RHS AOA 10 PERCENT. SEE THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER INFORMATION. FRI NIGHT/SAT MORNING LOW LEVEL MOISTURE WILL MAKE A RETURN COURTESY OF A 30-40 KT LLJ. CONCURRENTLY...A BROAD UA LOW ACROSS THE HIGH/CENTRAL PLAINS WILL SEND DOWN A COLD FRONT WITH MODELS HINTING AT THE POTENTIAL FOR MODERATE RAINFALL /PWATS AOA 1.00 INCH/ ACROSS THE FAR SRN LOCALES AND PERMIAN BASIN AREAS SAT AFTN- EARLY SUN AFTN. WILL CONTINUE SLIGHT CHANCE POPS ACROSS THE SAID AREAS. THE ANTICIPATED CLOUD COVER WILL PROMOTE COOLER TEMPS FOR THE WEEKEND /80S/. THEREAFTER...UA RIDGING WILL DOMINATE THE SOUTHERN PLAINS EARLY NEXT WEEK AND AID TO WARM TEMPS BACK INTO THE 90S. THE DRYLINE IS ANTICIPATED TO BE ACROSS ERN NEW MEXICO WHILST THE NOCTURNAL LLJ RAMPING UP TO 30-35 KTS...PROMOTES THE TRANSPORT OF LOW LEVEL MOISTURE. AN EMBEDDED IMPULSE ROUNDING THE SAID RIDGE WILL MOVE ACROSS THE REGION SUN NIGHT/MON MORNING. WITH LOW LEVEL MOISTURE IN PLACE...THE DEVELOPMENT OF SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS IS BEING SHOWN VIA LONG TERM SOLUTIONS. 10 PERCENT POPS APPEAR VALID ATTM...BUT WILL NEED TO SEE IF LATER MODEL RUNS ARE PERSISTENT WITH THIS SIGNAL. IF SO...MENTIONABLE POPS MAY BE WARRANTED. && .FIRE WEATHER... ELEVATED TO CRITICAL CONDITIONS WILL OCCUR WEDNESDAY AS DEEP MIXING TAKES PLACE BEHIND THE DRYLINE...MAINLY WEST OF THE INTERSTATE 27/US 87 CORRIDOR. RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT WITH SOUTHWEST WINDS INCREASING TO 20 TO 25 MPH. THE FIRE WEATHER THREAT MAY BE ENHANCED FROM ANY LIGHTNING ASSOCIATED WITH NEARBY THUNDERSTORMS. ELEVATED TO CRITICAL CONDITIONS MAY ALSO EXIST ON THE CAPROCK THURSDAY AND FRIDAY...AS TEMPS WARM TO 5-10 DEGREES ABOVE NORM AND RHS DROP TO AOA 10 PERCENT. ONLY MITIGATING FACTOR WILL BE 20-FOOT WSW WIND SPEEDS AS THEY ARE ANTICIPATED TO BE ONLY IN THE 10-15 MPH RANGE. A FIRE WEATHER MENTION IS HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK ATTM...HOWEVER ADDITIONAL HIGHLIGHTS MAY BE WARRANTED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 65 92 57 92 58 / 20 10 0 0 0 TULIA 67 89 58 92 59 / 30 20 10 0 0 PLAINVIEW 67 90 60 94 62 / 30 20 10 0 0 LEVELLAND 68 93 61 94 63 / 30 10 10 0 0 LUBBOCK 68 92 64 96 65 / 40 20 10 0 0 DENVER CITY 68 93 62 95 63 / 30 10 0 0 0 BROWNFIELD 69 93 63 95 62 / 30 10 10 0 0 CHILDRESS 69 86 66 97 67 / 40 40 30 10 10 SPUR 69 87 65 96 66 / 40 30 20 10 10 ASPERMONT 71 87 69 96 69 / 40 40 30 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1115 AM CDT TUE MAY 28 2013 TXZ021>044-291615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1115 AM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A LINE FROM SWISHER TO TERRY COUNTY BY EARLY TO MID AFTERNOON...AND WILL MOVE TOWARDS THE EAST NORTHEAST INTO THE ROLLING PLAINS UPON DEVELOPMENT. ANY THUNDERSTORMS THAT DO BECOME ORGANIZED WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE OF TENNIS BALLS... IN ADDITION TO DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS WILL AGAIN BE EXPECTED ACROSS THE ROLLING PLAINS WEDNESDAY AFTERNOON AND EARLY EVENING... INCLUDING POTENTIALLY VERY LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. FARTHER WEST... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP BY MID AFTERNOON WEDNESDAY AND THURSDAY ACROSS PORTIONS OF THE SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT TUE MAY 28 2013
TXZ021-027-282030-
BAILEY-PARMER-
307 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY AND PARMER COUNTIES...
AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MULESHOE...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3425 10297 3444 10284 3435 10253 3431 10257
3431 10261 3428 10261 3414 10276
TIME...MOT...LOC 2007Z 226DEG 16KT 3425 10281The national radar mosaic for the moment the first event began.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
An NWS COOP observer estimated a brief period of quarter size hail. No damage was reported.
The public estimated quarter size hail eight miles west of Lazbuddie. No damage was reported.
An off-duty NWS employee estimated 1.25 inch diameter hail 12 miles south of Friona. No damage was observed.
A city official in Bovina estimated pea to quarter size hail. No damage was reported.
A Texas Tech University West Texas Mesonet site located two miles northeast of Friona measured two separate severe wind gusts. The first was 58 mph at 1530 CST and the second of 60 mph occurred at 1540 CST.
A storm chaser measured 2.21 inch diameter hail 12 miles north of Muleshoe. No reports of damage were received.
Volunteers from the Friona Fire Department estimated quarter size hail. No damage was reported.
Multiple reports of large hail ranging from quarter size to golf ball size were received from Friona to about four miles east of Friona between 1609 and 1626 CST. Minor damage to vehicles and homes in Friona was common. The extent of damage to area crops, particularly young corn, was unknown.
After the first round of severe thunderstorms drifted northeast of Friona and dissipated, the retreating dryline ignited a more robust supercell thunderstorm near Rhea. This storm produce very large hail to tennis ball size four miles north-northwest of Rhea, reported by the local volunteer fire department. Damage from the hail was unknown. Shortly after crossing into Deaf Smith County, this supercell produced a tornado followed by more instances of very large hail.
The Rhea fire department estimated golf ball size hail, lasting around six minutes. Damage, if any, was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443282, 443283, 443284, 443285, 443290, 443287, 443289, 443293, 443298, 443299.